Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 88, NWS Gaylord, MI

June 22, 2008Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 22, 2008, 6:34 PM EDT for Ogemaw County, Michigan. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 6:34 PM EDT (22:34 UTC)
Expired
Jun 22, 2008, 7:03 PM EDT
In force
29 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 72 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:40 PM EDTHAIL 1.254 Nw West Branch, MIHAIL COVERED I-75 NEAR MILE MARKER 219.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 222235
SVRAPX
MIC129-222330-
/O.NEW.KAPX.SV.W.0088.080622T2234Z-080622T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 730 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WEST BRANCH...DRIFTING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BRANCH THROUGH 650 PM...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4432 8437 4433 8438 4434 8438 4449 8422
      4433 8401 4423 8431
TIME...MOT...LOC 2234Z 228DEG 4KT 4432 8428

$$
1 follow-up statement
000 
WWUS34 KAPX 222303
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT SUN JUN 22 2008

MIC129-222312-
/O.CAN.KAPX.SV.W.0088.000000T0000Z-080622T2330Z/
OGEMAW MI-
702 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR OGEMAW COUNTY IS CANCELLED...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4432 8437 4433 8438 4434 8438 4449 8422
      4433 8401 4423 8431
TIME...MOT...LOC 2302Z 020DEG 1KT 4429 8431

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:05 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 4:05 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SUN JUN 22 2008

.DISCUSSION...AFTERNOON SYNOPSIS...LIKE YESTERDAY...CONVECTION
BLOSSOMING WITH AFTERNOON HEATING ACROSS A GOOD CHUNK OF NORTHERN
LOWER MICHIGAN...WITH SPOTTIER DEVELOPMENT ACROSS CHIPPEWA COUNTY
LIKELY TIED TO THE LAKE BREEZE.  BIT OF EXCITEMENT THIS AFTERNOON
WITH A COUPLE SUPERCELLS DEVELOPING OVER NORTHEAST LOWER...PROBABLY
HOOKED UP WITH THE LAKE HURON BREEZE OR SOME OTHER BOUNDARY TO SET
THEM SPINNING...WITH A TORNADO TOUCHDOWN NEAR HUBBARD LAKE IN ALCONA
COUNTY.  OTHERWISE SMALL HAILERS HAVE BEEN THE MAIN FOCUS WITH
MLCAPE VALUES FROM 800-1200 J/KG.

SHORT WAVE TROUGH AXIS WILL HANG OVER THE STATE TONIGHT...WITH A
GENERALLY WEAK PRESSURE PATTERN IN PLACE.  FOR THE MOST PART
PRECIPITATION SHOULD BE TIED TO THE DIURNAL HEATING CYCLE LIKE THE
PAST COUPLE OF DAYS...SO ANTICIPATE THINGS WILL WIND DOWN AS THE
EVENING PROGRESSES BUT CANT RULE OUT SOME ISOLATED CONVECTION
THROUGH THE NIGHT WITH THE UPPER TROUGH IN PLACE.  DEPENDING ON HOW
THE CLOUD COVER SHAKES OUT SOME FOG/ST MAY DEVELOP OVERNIGHT
ESPECIALLY IN AREAS THAT PICKED UP RAIN THIS AFTERNOON.

JPB

MONDAY AND MONDAY NIGHT...SLOW MOVING MID LEVEL TROUGH ACROSS THE
GREAT LAKES WILL CONTINUE TO BE THE DOMINATE PLAYER FOR ONE MORE DAY
BEFORE FINALLY PUSHING EAST OF THE STATE MONDAY NIGHT. AND ONE MORE
DAY OF SHOWER/THUNDERSTORM CHANCES TO CONSIDER TIED PRIMARILY TO THE
DIURNAL HEATING CYCLE. MAIN FORECAST ISSUE IS PLACEMENT/TIMING OF
THE BEST CHANCES. BY MONDAY MORNING...LOW-MID LEVEL TROUGH AXIS
EXPECTED TO BISECT NORTHEAST LOWER MICHIGAN WITH THE MID LEVEL
VORTICITY MAX IN SRN LOWER MICHIGAN. PRIMARY QG-UPWARD SUPPORT WILL
BE LOCATED WELL OFF TO THE SOUTH/EAST OF THE CWA (AHEAD OF THE MID
LEVEL WAVE). HOWEVER...MAY STILL BE ABLE TO SQUEEZE OUT SOME SHOWER
ACTIVITY ALONG AND AHEAD OF THE LOW-MID LEVEL TROUGH AXIS DURING THE
MORNING HOURS...AND PLAN TO HAVE LOW CHANCY POPS ACCORDINGLY.
SECONDARY MID LEVEL TROUGH AXIS ALSO DEPICTED ALONG THE NW SIDE OF
THE TROUGH SLIPPING DOWN ACROSS EASTERN UPPER/NW LOWER MICHIGAN. BUT
OUTSIDE OF SOME ENHANCED BAND OF CLOUD COVER DON/T FEEL THERE WILL
BE ENOUGH THERE TO WARRANT RAIN CHANCES.

THEN...TROUGH AXIS SLIPS EAST OF THE AREA BY AFTERNOON. HOWEVER...
WITH SFC DEWPOINTS STILL LINGERING IN THE LOWER 50S AND COOLER AIR
REMAINING ALOFT...WILL HAVE YET ANOTHER OPPORTUNITY TO BUILD DAYTIME
INSTABILITY ESPECIALLY ACROSS THE SE COUNTIES (AROUND 300 J/KG
MLCAPE PER MODIFIED FORECAST SOUNDINGS) WHERE SLIGHTLY HIGHER
DEWPOINTS AND TEMPERATURES ARE EXPECTED. NO SYNOPTIC TRIGGER TO
SPEAK OF. BUT WITH RELATIVELY LIGHT WINDS...LAKE BREEZES SHOULD HAVE
NO PROBLEM DEVELOPING ALONG THE LAKE HURON SHORE RESULTING IN LOW
LEVEL CONVERGENCE OVER NORTHEAST LOWER MICHIGAN. WITH THIS IN
MIND...WILL CARRY CHANCE-SCT SHOWERS/STORMS FOR THIS AREA DURING THE
AFTERNOON...HIGHEST NEAR THE SAGINAW VALLEY. AND ONCE AGAIN WITH
FREEZING LEVELS UNDER 10K FEET AND LIGHT WINDS...ANY STORM MAY
PRODUCE HAIL.

TUESDAY THROUGH THURSDAY...A TRANSITION TO A MORE ZONAL OR LOW
AMPLITUDE RIDGING PATTERN SHAPING UP...ACROSS THE PLAINS AND RUNNING
THROUGH THE GREAT LAKES. TEMPERATURES AT OR EVEN A LITTLE ABOVE
NORMAL...PARTICULARLY TOWARD THE END OF THE WORK WEEK. BUT IN
TYPICAL SUMMERTIME FASHION CERTAINLY A DIFFICULT PATTERN TO PICK OUT
PERIODS IN THE EXTENDED WITH BETTER CHANCES FOR SHOWERS. LATEST
RENDITIONS OF THE GFS/ECMWF SHOWING LOOSE AGREEMENT WITH ONE MID
LEVEL IMPULSE PASSING THROUGH THE WESTERN GREAT LAKES LATE TUESDAY
NIGHT THROUGH WEDNESDAY...ALONG WITH A PUSH OF WARMER/HIGHER
DEWPOINT AIR INTO THE REGION. SO CURRENT FORECAST FOR CHANCE
SHOWERS/STORMS DURING THAT TIME LOOKS FINE FOR NOW. SOME OF THIS
ACTIVITY MAY LINGER INTO WEDNESDAY EVENING...BUT WILL NOT GET CUTE
WITH TIMING THIS FAR OUT...AND LEAVE GOING SHOWER CHANCES IN THROUGH
THE 12 HOUR PERIOD.

FRIDAY THROUGH SUNDAY...STRONGER WAVE SLATED TO MOVE THROUGH SOUTH
CENTRAL CANADA FRIDAY AND DEEPEN OVER THE GREAT LAKES/EASTERN CANADA
DURING THE WEEKEND...A PATTERN WE/VE SEEN OVER THE LAST SEVERAL
MONTHS. SO...SHOWER AND THUNDERSTORM CHANCES LOOKING TO RETURN LATER
FRIDAY AND FRIDAY NIGHT AS THE MAIN DYNAMICS WITH THIS SYSTEM
PRESSES THROUGH THE AREA. BUT UNCLEAR AT THIS POINT JUST HOW LONG
THIS NEXT SYSTEM WILL BE WITH US AS THE ECMWF IS TRENDING DEEPER AND
SLOWER. BUT FEELING IS CURRENT DRY WEEKEND FORECAST MAY BE IN
JEOPARDY...ESPECIALLY SATURDAY WITH THE CLOSED LOW STILL MOVING
THROUGH ONTARIO/QUEBEC AND NRN MICHIGAN POTENTIALLY SITTING WITHIN
DEEP CYCLONIC FLOW REGIME. BUT UPON COLLABORATION WITH SURROUNDING
OFFICES WILL HANG ON TO A DRY FORECAST FOR NOW...AND SEE WHERE THIS
GOES OVER THE NEXT FEW DAYS.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 22, 4:49 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
449 PM EDT SUN JUN 22 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
449 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL PERSIST ACROSS NORTHERN LOWER MICHIGAN THROUGH
AROUND 9 PM THIS EVENING...WITH THE BEST COVERAGE OF THUNDERSTORMS
ACROSS NORTHEAST LOWER MICHIGAN. STRONGEST STORMS MAY PRODUCE
QUARTER SIZE HAIL OR LARGER.  LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH COULD RESULT IN RAPID FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY
AFTERNOON...MAINLY EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE.
STRONGEST STORMS MAY PRODUCE PENNY SIZE HAIL.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

ADAM

In the hours before

Local storm report, Jun 22, 2:21 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
221 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             SPRUCE                  44.83N 83.47W
06/22/2008  M0.75 INCH       ALCONA             MI   TRAINED SPOTTER

&&

SWR
Local storm report, Jun 22, 2:34 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
234 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          HUBBARD LAKE            44.80N 83.59W
06/22/2008                   ALCONA             MI   AMATEUR RADIO

            REPORTED SIGHTING AT SOUTH END OF HUBBARD LAKE

&&

SWR
Local storm report, Jun 22, 3:38 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CLEAR LAKE STATE PARK   45.15N 84.20W
06/22/2008  M1.00 INCH       MONTMORENCY        MI   TRAINED SPOTTER

&&

SWR
Local storm report, Jun 22, 3:51 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             3 SSW MIKADO            44.53N 83.44W
06/22/2008  M1.75 INCH       ALCONA             MI   TRAINED SPOTTER

&&

SWR
Local storm report, Jun 22, 6:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
610 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 E BRUTUS              45.50N 84.73W
06/22/2008  M0.75 INCH       EMMET              MI   TRAINED SPOTTER

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:27 PM EDTSevere Thunderstorm WarningAPXAlpena18 min
Jun 22, 12:49 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford26 min
Jun 22, 12:51 PM EDTSevere Thunderstorm WarningAPXAlpena24 min
Jun 22, 1:17 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency43 min
Jun 22, 1:34 PM EDTSevere Thunderstorm WarningAPXMissaukee41 min
Jun 22, 1:41 PM EDTSpecial Marine WarningAPX94 min
Jun 22, 2:01 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena59 min
Jun 22, 2:06 PM EDTTornado WarningAPXAlcona39 min
Jun 22, 2:17 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Missaukee, Wexford58 min
Jun 22, 2:39 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco66 min
Jun 22, 2:55 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco32 min
Jun 22, 2:58 PM EDTSpecial Marine WarningAPX43 min
Jun 22, 3:25 PM EDTSevere Thunderstorm WarningAPXMontmorency39 min
Jun 22, 3:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda50 min
Jun 22, 3:46 PM EDTSpecial Marine WarningAPX45 min
Jun 22, 3:52 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet38 min
Jun 22, 4:01 PM EDTFlash Flood WarningAPXAlcona, Iosco9 min
Jun 22, 4:03 PM EDTFlash Flood WarningAPXAlcona3 hr
Jun 22, 4:17 PM EDTFlash Flood WarningAPXWexford3 hr
Jun 22, 5:19 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle30 min
Jun 22, 6:53 PM EDTFlash Flood WarningAPXAlcona3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.